The TGA has issued a safety alert for risk of venous thromboembolism in patients using the Therakos Cellex Photopheresis System.
The device, which may be used to treat cutaneous T-cell lymphoma (CTCL), is being investigated after cases of pulmonary embolism were reported among in patients who had recently used Therakos Cellex Photopheresis System.
In a statement released on 27 February the TGA said patients using the system should be advised to be aware of the symptoms of venous thromboembolism including deep vein thrombosis and pulmonary embolism.
The TGA noted that in the US the FDA had recently published an alert regarding reports of venous thromboembolism with the system, including two cases in which the patients died.
In Australia, the TGA said there had been 13 adverse event reports associated with Therakos Cellex Photopheresis System since 2009. One report is related to a severe allergic reaction that may have been caused by the device, but was more likely due to a drug used in the procedure. All other reports relate to components of the photopheresis system either breaking, leaking or missing.
In its advice to haematologists and oncologists, the TGA said it was important to be aware of the issue if treating a patient who has used photopheresis device.
“If you use Therakos Cellex Photopheresis System, please be aware of this issue and take it into consideration when discussing benefits and potential risk of this treatment with patients,” it said.
“It is recommended that you educate these patients regarding the signs and symptoms of pulmonary embolism and deep vein thrombosis.
Clinicians are also advised to refer to the device labelling regarding considerations for anticoagulation therapy in conjunction with this treatment, and use clinical judgment in adjusting an individual patient’s dosage.
“The TGA is continuing to monitor this issue and encourages consumers and health professionals to report any suspected problems associated with Therakos Cellex Photopheresis System, especially any cases of venous thromboembolism (including deep vein thrombosis) and pulmonary embolism.”